Format

Send to

Choose Destination
BMC Geriatr. 2018 Nov 29;18(1):293. doi: 10.1186/s12877-018-0990-1.

Risk factors of opioid-induced adverse reactions in elderly male outpatients of Korea Veterans Hospital.

Kim JY1,2, Kim JH3,4, Yee J3, Song SJ1,2, Gwak HS5,6.

Author information

1
Graduate School of Converging Clinical & Public Health, Ewha Womans University, Seoul, 03760, South Korea.
2
Department of Pharmacy, Korea Veterans Hospital, Seoul, 05368, South Korea.
3
College of Pharmacy & Division of Life and Pharmaceutical Sciences, Ewha Womans University, 52 Ewhayeodae-gil Seodaemun-gu, Seoul, 03760, Republic of Korea.
4
College of Pharmacy & Institute of Pharmaceutical Science and Technology, Ajou University, Suwon-si, 16499, South Korea.
5
Graduate School of Converging Clinical & Public Health, Ewha Womans University, Seoul, 03760, South Korea. hsgwak@ewha.ac.kr.
6
College of Pharmacy & Division of Life and Pharmaceutical Sciences, Ewha Womans University, 52 Ewhayeodae-gil Seodaemun-gu, Seoul, 03760, Republic of Korea. hsgwak@ewha.ac.kr.

Abstract

BACKGROUND:

Risk factors associated with opioid-induced adverse reactions (OIARs) in the elderly population have not been well defined. The objective of this study was to determine effects of various risk factors on incidence of OIARs in male elderly patients.

METHODS:

A retrospective cohort study in Korea Veterans Hospital was performed. Data were analyzed in male patients aged 65 years and older who received morphine, oxycodone, or codeine. Binomial variables describing patient-related and drug-related characteristics were constructed. Associations between these variables and frequency of OIARs were determined. Odds ratio (OR) and adjusted odds ratio (AOR) were calculated from univariate and multivariable analyses, respectively. Attributable risk was obtained by (1-1/OR)*100%.

RESULTS:

Of 316 patients, 28% experienced at least one adverse event. The most common adverse events were gastrointestinal problems (n = 59) and central nerve system adverse effects (n = 20). The odds of OIARs in patients with opioid use ≥12 weeks was increased by 80% compared to those with opioid use < 12 weeks. Attributable risk of GABA analogues was 64~78% in constructed Models. Compared to codeine users, patients using morphine and oxycodone had 653 and 473% increased odds for OIARs, respectively. MME ≥ 60 mg/day had a 317% increased odds for OIARs (95% CI: 1.92-9.04) compared to MME < 60 mg/day. Opioid combination therapy had a 139% increased odds for OIARs compared to monotherapy.

CONCLUSIONS:

These findings have significant implications for clinical use of opioid in elderly patients. Our study suggests that low dose short-term use will pose less risk of OIARs for the elderly, whereas concomitant use of GABA analogues, strong opioids and dual-opioid therapy may increase the risk of OIARs. Therefore, clinician should carefully monitor patients when starting opioid therapy in older population.

KEYWORDS:

Adverse drug reactions; Male elderly patients; Opioid

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center